Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 2017, 8:58 PM CDT for Leavenworth County, Wyandotte County, Kansas; Clay County, Platte County, Missouri. It was in force for 32 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 15, 2017, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:01 PM CDT | TSTM WND DMG | 1 Ene Lansing, KS | FIRE REPORTS VIA EM OF SEVERAL TREES DOWN AND APPROXIMATELY 60MPH WINDS IN THE CITY OF LANSING. LARGEST TREE DOWN WAS APPROXIMATELY 10 INCHES IN DIAMETER, ALONG WITH SEVERAL 4-6 INCH LIMBS. POWERLINES DOWN AND POWER OUTAGES AS WELL. |
| Jun 15, 9:01 PM CDT | TSTM WND DMG | Lansing, KS | FIRE REPORTS VIA EM OF SEVERAL TREES DOWN AND APPROXIMATELY 60MPH WINDS IN THE CITY OF LANSING |
| Jun 15, 9:01 PM CDT | TSTM WND DMG | Lansing, KS | FIRE REPORTS VIA EM OF SEVERAL TREES DOWN AND APPROXIMATELY 60MPH WINDS IN THE CITY OF LANSING. LARGEST TREE DOWN WAS APPROXIMATELY 10 INCHES IN DIAMETER, ALONG WITH SEVERAL 4-6 INCH LIMBS. POWERLINES DOWN AND POWER OUTAGES AS WELL. |
| Jun 15, 9:02 PM CDT | HAIL 1 | 5 Wsw Leavenworth, KS | SPOTTER REPORTS VIA EM QUARTER SIZE HAIL AT 187TH ST AND HIGH PRAIRIE RD. |
| Jun 15, 9:02 PM CDT | HAIL 1 | 6 Nne Jarbalo, KS | SPOTTER REPORTS VIA EM QUARTER SIZE HAIL AT 187TH ST AND HIGH PRAIRIE RD. |
| Jun 15, 9:05 PM CDT | TSTM WND DMG | 3 Sse Farley, MO | REPORTS COMING INTO DISPATCH OF TREES DOWN ACROSS HWY 45 NEAR WALDRON |
| Jun 15, 9:15 PM CDT | TSTM WND DMG | 1 S Lake Waukomis, MO | NUMEROUS TREE LIMBS BLOWN DOWN IN THE AREA OF NW 67TH ST. AND N OVERLAND DR. TIME ESTIMATED FROM RADAR. |
| Jun 15, 9:15 PM CDT | TSTM WND DMG | 1 Sse Platte Woods, MO | NUMEROUS TREE LIMBS BLOWN DOWN IN THE AREA OF NW 67TH ST. AND N OVERLAND DR. TIME ESTIMATED FROM RADAR. |
| Jun 15, 9:28 PM CDT | TSTM WND DMG | 1 Ene Parkville, MO | NUMEROUS REPORTS OF TREES AND LIMBS DOWN IN THE RISS LAKE AREA AS WELL AS OTHER PARTS OF PARKVILLE. |
| Jun 15, 9:28 PM CDT | TSTM WND DMG | Parkville, MO | NUMEROUS REPORTS OF TREES AND LIMBS DOWN IN THE RISS LAKE AREA AS WELL AS OTHER PARTS OF PARKVILLE |
| Jun 15, 9:32 PM CDT | TSTM WND GST 58 | 3 Nnw Gladstone, MO | ESTIMATED 55-60 MPH NEAR 152 AND N. OAK TRFWY |
| Jun 15, 9:32 PM CDT | TSTM WND GST 58 | 3 Nnw Oakview, MO | ESTIMATED 55-60 MPH NEAR 152 AND N. OAK TRFWY. |
| Jun 15, 9:32 PM CDT | HAIL 1 | 3 Nnw Gladstone, MO | NEAR THE INTERSECTION OF 152 AND N. OAK TRFWY |
| Jun 15, 9:32 PM CDT | HAIL 1 | 4 N Oakview, MO | NEAR THE INTERSECTION OF 152 AND N. OAK TRFWY. |
| Jun 15, 9:35 PM CDT | HAIL 1 | 1 Nne Avondale, MO | QUARTER SIZE HAIL REPORTED VIA FACEBOOK NEAR I-35 AND CHOUTEAU TRFWY. |
| Jun 15, 9:35 PM CDT | HAIL 1 | 4 Nne Kansas City, MO | QUARTER SIZE HAIL REPORTED VIA FACEBOOK NEAR I-35 AND CHOUTEAU TRFWY |
| Jun 15, 9:38 PM CDT | TSTM WND DMG | 1 Nnw Waldron, MO | REPORTS COMING INTO DISPATCH OF TREES DOWN ACROSS HWY 45 NEAR WALDRON. |
| Jun 15, 9:38 PM CDT | TSTM WND DMG | 3 Sse Farley, MO | REPORTS COMING INTO DISPATCH OF TREES DOWN ACROSS HWY 45 NEAR WALDRON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
282
WUUS53 KEAX 160158
SVREAX
KSC103-209-MOC047-165-160230-
/O.NEW.KEAX.SV.W.0102.170616T0158Z-170616T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
858 PM CDT THU JUN 15 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Wyandotte County in northeastern Kansas...
Central Leavenworth County in northeastern Kansas...
Western Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
* Until 930 PM CDT
* At 858 PM CDT, a severe thunderstorm was located near Easton, or 9
miles west of Leavenworth, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leavenworth, Gladstone, Lansing, Smithville, Bonner Springs,
Parkville, Platte City, Basehor, North Kansas City, Riverside,
Weatherby Lake, Claycomo, Kansas City, Lake Waukomis, Ferrelview,
Avondale, Platte Woods, Oakview, Northmoor and Houston Lake.
This includes the following highways...
Interstate 35 in Missouri between mile markers 6 and 11.
Interstate 29 between mile markers 0 and 21.
Interstate 635 between mile markers 7 and 12.
Interstate 435 between mile markers 14 and 44, and between mile
markers 46 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3944 9452 3915 9450 3915 9454 3914 9455
3910 9500 3935 9503
TIME...MOT...LOC 0158Z 257DEG 33KT 3927 9509
HAIL...1.00IN
WIND...60MPH
$$
Mell1 follow-up statement
422
WWUS53 KEAX 160230
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
930 PM CDT THU JUN 15 2017
KSC103-209-MOC047-165-160240-
/O.EXP.KEAX.SV.W.0102.000000T0000Z-170616T0230Z/
Wyandotte KS-Leavenworth KS-Clay MO-Platte MO-
930 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WYANDOTTE...CENTRAL
LEAVENWORTH...WESTERN CLAY AND SOUTHEASTERN PLATTE COUNTIES HAS
EXPIRED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Kansas...and west central Missouri.
LAT...LON 3944 9452 3915 9450 3915 9454 3914 9455
3910 9500 3935 9503
TIME...MOT...LOC 0230Z 257DEG 33KT 3933 9473
$$
MellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:41 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 15, 6:41 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 641 PM CDT Thu Jun 15 2017 .Discussion... Issued at 316 PM CDT THU JUN 15 2017 For the remainder of the afternoon, temperatures will once again rise into the lower 90s across the area as steady warm advection continues. Dew point values have risen into the lower to mid 70s, making for heat indices near the 100 degree mark for areas across eastern Kansas and western Missouri. Fortunately, this transpired only recently as subsidence in the wake of early morning convection helped to temporarily scour out at least some of the low-level moisture content this morning. Aside from the heat, the main impact in the short-term will come in the form of additional thunderstorm activity approaching eastern Kansas and western Missouri near sunset this evening. Convection has recently formed across central Kansas near leeside surface low pressure underneath increasing 850 hPa wind fields within a very unstable air mass. Additional storms are expected to fire across central Kansas, eventually forming an MCS by this evening. This cluster of activity will then push ESE with time, arriving into eastern Kansas near sunset. With the loss of convergence, diurnal heating, and decreasing 850 hPa winds, storms are expected to generally weaken as they approach the CWA. With that said, an elevated highly unstable air mass will remain over the area, coupled with steep low to mid-level lapse rates. Thus, despite the overall weakening storm trend, the environment will still support large hail and damaging winds for eastern Kansas and western Missouri this evening. Storms will then continue to weaken before arriving into central Missouri, and should clear east of the local area by early Friday morning. Friday's setup will be very similar to Thursday. The warm sector will remain over the region as high temperatures approach the low 90s. Dry conditions are expected through much of the day in the wake of dissipating storms early Friday morning. Another progged MCS will then develop upstream Friday evening, this one being formed over southeastern Nebraska and southwestern Iowa. Near-zonal flow aloft will become northwesterly, which should direct storms over northwest to north central Missouri Friday night. Once again anticipating potential large hail and strong winds Friday night into Saturday morning for areas particularly north of Highway 36, though this potential may continue well into central Missouri depending on how storms progress southward into Saturday morning. Dew point values will continue to increase Saturday, eventually rising into the mid 70s for areas south of the Missouri River. The prolonged duration of the resulting increased heat indices near criteria values may warrant a Heat Advisory for Saturday afternoon, especially in light of weekend activities. Another round of thunderstorms are then expected to form along a cold front Saturday night into Sunday morning as the upstream boundary finally receives enough of a push to advance through the local area. Ample convergence along the front, increasing wind fields aloft ahead of a deepening upper-level trough to the north, and the existing unstable environment may support the best chance of widespread severe potential locally throughout this multi-day event. Widespread rain along the front is also anticipated, though the progressive nature of the front should limit rainfall amounts to generally half an inch or less. Cooler temperatures and dry conditions will then follow early Sunday and Monday as a surface ridge advances into the area. The pattern will then become active once again by the mid-week as southerly flow returns to the area. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 643 PM CDT THU JUN 15 2017 The main concern this TAF pd will be for thunderstorms capable of producing gusty winds to 40kts and mod-hvy rain reducing vsbys to 2SM or less btn 03Z-06Z. Lgt thunderstorms or showers will remain in the VC of the terminals thru 08Z. Byd that the TAF should remain VFR with just sct clouds around 5kft thru tomorrow morning before giving way to bkn mid-lvl clouds tomorrow afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...73
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 16 hours before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Thu Jun 15 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Thu Jun 15 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Temperatures will climb into the lower to mid 90s with heat index values ranging from 98 to 102 degrees this afternoon creating some potential for heat related issues. Storms are expected to develop over Kansas and Iowa in the late afternoon and move into our area after sunset. Some of these storms could be strong to severe with damaging winds being the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern of hot and humid daytime hours with potential strong to severe storms pushing through the area overnight will continue for Friday and Saturday evenings. The dewpoints on Saturday will increase into the mid 70s creating heat index values from 100 to 105 degrees in the afternoon. This would be the hottest heat index temperatures of the year so far so precautions may need to be taken for those sensitive to heat related illnesses. The active storm pattern will end Sunday morning with no significant hazardous weather expected through Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 15, 8:29 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT THU JUN 15 2017
KSZ103>105-160215-
Johnson KS-Wyandotte KS-Leavenworth KS-
829 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND WESTERN JOHNSON COUNTIES UNTIL 915 PM
CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or near Lawrence, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, Bonner Springs, De Soto, Linwood,
Reno, Clare and Clearview City.
This includes the following highways...
Interstate 35 in Kansas between mile markers 211 and 216.
Kansas Turnpike between mile markers 206 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.
LAT...LON 3906 9518 3910 9485 3880 9479 3883 9506
3898 9506 3899 9507 3898 9509 3897 9508
3896 9508 3897 9511 3897 9513 3898 9516
3896 9517 3897 9519
TIME...MOT...LOC 0129Z 264DEG 23KT 3897 9517
MellLocal storm report, Jun 15, 8:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 4 W LEAVENWORTH 39.32N 95.00W
06/15/2017 E1.00 INCH LEAVENWORTH KS TRAINED SPOTTER
SPOTTER REPORTS VIA EM NICKEL TO QUARTER SIZE HAIL
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:29 PM CDT | Special Weather Statement | EAX | Johnson | 46 min |
| Jun 15, 8:36 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 39 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | EAX | Johnson | 39 min |
| Jun 15, 9:28 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 32 min |
| Jun 16, 3:25 AM CDT | Heat Advisory | EAX | Atchison, Johnson, Leavenworth, Linn, Miami, Wyandotte | 37 hr |
| Jun 15, 9:17 PM CDT | Special Weather Statement | EAX | Atchison | 28 min |
| Jun 15, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 25 min |
| Jun 15, 9:55 PM CDT | Special Weather Statement | EAX | Nodaway | 35 min |
| Jun 15, 9:58 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 47 min |
| Jun 15, 10:42 PM CDT | Special Weather Statement | EAX | Saline | 48 min |
| Jun 15, 11:18 PM CDT | Special Weather Statement | EAX | Grundy, Linn, Mercer, Sullivan | 42 min |
| Jun 15, 11:23 PM CDT | Special Weather Statement | EAX | Saline | 52 min |
| Jun 16, 12:00 AM CDT | Special Weather Statement | EAX | Adair, Chariton, Linn, Macon, Randolph, Sullivan | 45 min |
| Jun 16, 12:44 AM CDT | Special Weather Statement | EAX | Adair, Macon, Randolph, Schuyler | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.